Posterior reversible encephalopathy syndrome (PRES) caused by chemotherapy containing S-1 against diffuse type gastric cancer

Masashi Yokota, Takayuki Shirai, Masaya Sano, Hiroyuki Ito, Junko Nagata, Hitoshi Ichikawa, Seiichirou Kojima, Shinji Takashimizu, Norihito Watanabe

Research output: Contribution to journalArticlepeer-review

Abstract

A 23-year-old woman who complained of abdominal distension and anorexia was referred to our hospital. Computed tomography showed ascites, a huge hepatic tumor and ovarian tumor. Gastroscopy revealed type 4 gastric cancer and biopsy examination showed poorly differentiated adenocarcinoma with signet ring cell carcinoma. We diagnosed her with stage IV advanced gastric adenocarcinoma. She received the chemotherapy with S-1 and CDDP regimen. After two courses, this regimen was changed to the SOX (S-1 + OHP) regimen because of acute kidney injury. After one course of the SOX regimen, she developed general muscle cramp. Magnetic resonance imaging showed a 15 mm, round, high-intensity signal at the parietal lobe on T2-weighted images. She was hospitalized for with the suspicion of brain metastasis. Anticonvulsants improved her muscle cramp, but she had consciousness disturbance on the 9th hospital day. T2WI showed high-intensity signals within the cerebral white matter at both sides of the occipital lobe. We suspected leukoencephalopathy caused by S-1 and discontinued the SOX regimen. We also treated her hypertension and hyponatremia. Her consciousness disturbance improved in several days, and the T2WI finding was markedly improved on the 20th hospital day. We diagnosed her with posterior reversible encephalopathy syndrome caused by chemotherapy containing S-1.

Original languageEnglish
JournalClinical journal of gastroenterology
DOIs
Publication statusAccepted/In press - 2020
Externally publishedYes

Keywords

  • Chemotherapy
  • PRES
  • S-1

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Posterior reversible encephalopathy syndrome (PRES) caused by chemotherapy containing S-1 against diffuse type gastric cancer'. Together they form a unique fingerprint.

Cite this